Kentucky, 2025

Flood in Kentucky, February 8, 2025

February 8, 2025 · NWS RLX · 1 event in 1 county or zone

Rain entered the area late on the night of February 7th in the midst of an approaching low pressure system, with bands of precipitation continuing to feed into northeast Kentucky throughout the day on the 8th. A strip of one to two inches of rain fell across portions of northeast Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Rain entered the area late on the night of February 7th in the midst of an approaching low pressure system, with bands of precipitation continuing to feed into northeast Kentucky throughout the day on the 8th. A strip of one to two inches of rain fell across portions of northeast Kentucky. This strip of heavier rain fell across an area that had already been saturated by rain earlier in the week, prompting Blaine Creek to rise out of its banks for a period of time. Flooding came to an end before midnight on the 9th, while the cold front and any lingering showers progressed out of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 8, 11:57 AM EST, 26 minutes earlier.

Area forecast discussion, Feb 8, 11:57 AM EST, 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1157 AM EST Sat Feb 8 2025

.SYNOPSIS...
Potent, moisture-laden systems will impact the area Saturday,
and early to mid next week, each with heavy rain, and mixed
wintry precipitation.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 829 AM Saturday...

The forecast remains on track this morning. Already seeing a few
reports of flooding across portions of southern West Virginia
with rounds of rain moving in from Kentucky. In addition, weak
echoes seen on radar across southeast Ohio seem to be indicative
of light precipitation reaching the ground, so we added slight
chance to chance PoPs across that region this morning.

As of 135 AM Saturday...

Warm air/theta-e advection is underway in the 850/700mb
range leading to an inversion of warm air just above the surface
across much of the area. As precipitation overspreads the area,
it may begin as light snow or freezing rain with a glaze of ice
on elevated surfaces at most currently expected, primarily
across north central/northeastern portions of WV and SE Ohio,
where colder surface temperatures at or below freezing were
noted. Precipitation will likely taper off for portions of the
afternoon before a renewed batch of rain crosses the area
Saturday evening into early Sunday as a cold front/associated
surface low crosses the northern portion of our area. Gusty
southwesterly winds of 20-30 mph, with higher gusts possible
across the mountains are likely Saturday evening into the
overnight hours before aforementioned frontal passage.

Across the northeastern portion of our area, primarily in Pocahontas
county and the higher elevations of Randolph, freezing rain will
likely persist well into the early afternoon before a transition to
rain as warmer air begins to intrude to the surface. Some ice
accumulations are likely in the counties currently under a Winter
Weather Advisory of up to a quarter of an inch. The Winter Weather
Advisory is in effect until 4PM this afternoon. Up to an inch of
snow is possible as well across the mountains before a transition to
freezing rain early this morning.

As the warm air advection strengthens ahead of a surface low,
expecting a surge of moisture to return across primarily the eastern
two thirds of the forecast area, leading to abnormally high PWAT
values of around an inch or so as well as unseasonably warm
temperatures for Saturday. Expecting around an inch or so of rain
through late Saturday night for the eastern two thirds of the
forecast area, with lower amounts as you go further westward to
around a quarter/half inch of rain. Some higher totals are possible
in any thunderstorms that do develop as well as in the mountains.
This additional rainfall will likely exacerbate any ongoing
hydrological issues and lead to continued or renewed flooding
across portions of the area. As such, a Flood Watch is in effect
for these areas, which is in effect through early Sunday
morning.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 205 AM Saturday...

Mountain showers, flickering between snow and freezing rain,
will continue to diminish Sunday morning as jet stream dynamics
weaken aloft and the parent low pressure system continues to
track off the New England coast.

Surface high pressure builds in from the northwest on Sunday
afternoon, which will bolster a brief window of dry weather
before a developing southern wave skirts through the coalfields
late in the evening and overnight. Dropping temperatures after
sunset will encourage mostly snow showers for those that observe
precipitation Sunday night, but lower valley spots across
southwest Virginia and southern West Virginia will start off as
rain and gradually transition over to a freezing rain and/or
snow regime before dawn Monday morning.

The aforementioned surface high will garner stronger influence
over the area for the start of the work week, guiding the
southern wave into the Carolinas. After another brief stint of
dry weather Monday afternoon, a new and stronger disturbance
developing to the south will contribute to unsettled weather
beginning late Monday night and spreading into the long term
forecast period.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 1140 AM Saturday...

GFS continues to be the most consistent of the operational
models for Tuesday and Tuesday night, but also the coldest.
ECMWF and Canadian have trended colder than previous runs and
the NAM is also coming in on the colder side. Differences still
remain in the strength of the system as well. Models are
starting to agree that a portion of our forecast could see a
band of significant snow. Will also have to watch the southern
counties for a flooding treat.

Another warmer system will effect the area for Wednesday night
into Thursday. This system will push a cold front through the
area on Thursday, which could lead to some upslope snow Thursday
night.

A high pressure system will briefly provide some dry weather for
Friday.

Yet another system is possible on Saturday. Unfortunately,
models are suggesting another serious flood threat for the area.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 630 AM Saturday...

Showers, and the occasional thunderstorm, have overspread the
southern half of our area, leading to intermittent MVFR ceilings
and visibilities, with the occasional IFR visibility at BKW in
the heavier band of precipitation draped across the southern WV
and NE KY. Expect this to continue through at least mid morning
before precipitation becomes lighter and eventually wanes until
tonight. IFR ceilings are possible at all TAF sites later in
the day as a cold front approaches this evening and into
tonight.

Before surface winds increase later this afternoon, some LLWS
at around 2kft of 35-45kts from the southwest is possible across
all TAF sites. Otherwise expect surface winds to increase from
the south-southwest to around 20-30kts thereafter as warm air
advection increases and the cold front pushes through the region
tonight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and intensity of restrictions
today into Sunday could vary. Freezing rain or snow is possible,
mainly over southeast Ohio and northern West Virginia
potentially impacting PKB and EKN.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EST 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    L    H    H
HTS CONSISTENCY  H    H    H    H    H    H    M    M    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    M    M    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    L    H    M    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z SUNDAY...
Widespread IFR possible Monday night through Tuesday night in
rain or snow.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through late tonight for WVZ005-006-013>016-018-
     024>030-033-034-039-040-515>526.
     Winter Weather Advisory until 4 PM EST this afternoon for
     WVZ523-524-526.
OH...None.
KY...Flood Watch through late tonight for KYZ105.
VA...Flood Watch through late tonight for VAZ003-004.

&&

SYNOPSIS...28/MEK
NEAR TERM...28/JMC
SHORT TERM...MEK
LONG TERM...RPY
AVIATION...28
Hazardous weather outlook, Feb 8, 3:10 AM EST, 9 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
310 AM EST Sat Feb 8 2025

KYZ105-VAZ003-004-WVZ005-006-013>016-018-024>030-033-034-039-040-
515>522-525-090815-
Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Lincoln-Putnam-Kanawha-
Roane-Calhoun-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-McDowell-
Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Randolph-
310 AM EST Sat Feb 8 2025

...FLOOD WATCH REMAINS IN EFFECT FROM 3 AM EST SATURDAY THROUGH LATE
SATURDAY NIGHT...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The parade of low pressure systems tracking right across the area
continues next week. Tuesday could bring rain, snow, or a mixture of
rain and snow.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ523-524-526-090815-
Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph-
310 AM EST Sat Feb 8 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 3 AM TO 4 PM EST
SATURDAY...
...FLOOD WATCH REMAINS IN EFFECT FROM 3 AM EST SATURDAY THROUGH LATE
SATURDAY NIGHT...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The parade of low pressure systems tracking right across the area
continues next week. Tuesday could bring rain, snow, or a mixture of
rain and snow.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-OHZ066-067-075-076-083>087-WVZ007>011-017-019-020-031-032-
090815-
Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Wirt-
Ritchie-Doddridge-Harrison-Taylor-
310 AM EST Sat Feb 8 2025

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southeast Ohio, and portions of central, northern and
western West Virginia.

.DAY ONE...Today and Tonight.

Light freezing rain is possible this morning. Some slick spots may
occur as a result, especially on elevated and untreated surfaces.

Another soaking rain is expected today into tonight. Localized high
water spots may arise due to the combination of heavy rainfall and
antecedent saturated soils.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The parade of low pressure systems tracking right across the area
continues next week. Tuesday could bring rain, snow, or a mixture of
rain and snow.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Feb 8, 10:31 AM EST, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1031 AM EST Sat Feb 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 AM     Flood            5 WSW Chapmanville      37.95N 82.10W
02/08/2025                   Logan              WV   Public

            Browns Run is flooding at the mouth of the
            creek. Road is impassable.

&&

JRM
Local storm report, Feb 8, 11:30 AM EST, 53 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1130 AM EST Sat Feb 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 AM     Flood            Daniels                 37.73N 81.13W
02/08/2025                   Raleigh            WV   911 Call Center

            High water along C and O Dam Rd near Whitney
            Ct.

&&

JRM
Local storm report, Feb 8, 11:33 AM EST, 50 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1133 AM EST Sat Feb 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 AM     Landslide        R.d. Bailey Lake        37.59N 81.82W
02/08/2025                   Wyoming            WV   911 Call Center

            Small rock slide on the Mingo County side.

&&

JRM
Local storm report, Feb 8, 11:49 AM EST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1149 AM EST Sat Feb 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     Flood            1 NE Beaver             37.75N 81.13W
02/08/2025                   Raleigh            WV   911 Call Center

            High water along Airport Road between Oak
            Street and Whispering Pine Drive.

&&

JRM
Local storm report, Feb 8, 12:20 PM EST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1220 PM EST Sat Feb 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 AM     Flood            3 E Chapmanville        37.97N 81.96W
02/08/2025                   Logan              WV   Public

            Garrett Fork Rd is flooded in spots. Water
            moving fast enough to push large log into
            the roadway.

&&

JRM
Local storm report, Feb 8, 12:22 PM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service Charleston WV
1222 PM EST Sat Feb 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     Flood            2 S Pax                 37.88N 81.27W
02/08/2025                   Raleigh            WV   Public

            High water along Sweeneysburg Rd near Simms
            Branch.

&&

JRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lawrence

When
February 8, 12:23 PM EST to 10:25 PM EST
Where
Lawrence County, 2.13 mi NE of Martha to 1.85 mi NNW of Blaine
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.024, -82.896

Blaine Creek near Blaine exceeded a bankfull level of 17 feet and then rose to a crest just over 18 feet the afternoon of February 8. The river then returned below bankfull that night. While out of its banks, flooding occurred along low sections of County Route 201 near Blaine, low sections of Route 32, the back lot and playground of Blaine Elementary School, Blaine Community Park, and agricultural fields adjacent to the creek.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1233572.